Thunderstorm Wind, Polk
- When
- August 27, 2:00 PM CST
- Where
- Polk County, 4 mi E of Pleasant Hope
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.467, -93.217
Moderate roof damage to a farm home along with several downed trees from thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Moderate roof damage to a farm home along with several downed trees from thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 27, 1:50 AM CST, 12 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 AM CDT WED AUG 27 2003 .DISCUSSION... ISOLATED CONVECTION CONTINUED INTO THE EARLY MORNING HOURS WEDNESDAY IN THE LAKE OF THE OZARKS REGION. THUNDERSTORM ACTIVITY WAS MORE CONCENTRATED FARTHER NORTH ALONG THE INTERSTATE 70 CORRIDOR IN CLOSER PROXIMITY TO WEAK SURFACE BOUNDARY THAT STRETCHED FROM EASTERN NEBRASKA AND ACROSS FAR NORTHERN MISSOURI. 8-BIT RADAR IMAGERY AT NWS SPRINGFIELD CLEARLY SHOWED AN OUTFLOW BOUNDARY AND GRAVITY WAVES THAT EMANATED FROM THE CONVECTIVE CLUSTERS THAT DEVELOPED TUESDAY EVENING. THIS BOUNDARY HAD PUSHED SOUTH INTERSTATE 44. SATELLITE IMAGERY AND PROFILERS SHOWED A SHEAR AXIS AND POSSIBLY AN EMBEDDED MESOSCALE VORTICITY CENTER OVER SOUTH CENTRAL KANSAS. SHORT TERM (TODAY THROUGH THURSDAY)... LITTLE CHANGE IN THE AIRMASS IS EXPECTED TODAY. FORECAST SOUNDINGS SUGGEST CAPES NEAR 3000 J/KG AND PRECIPITABLE WATER VALUES NEAR 1.75. THIS YIELDED ISOLATED TO SCATTERED CONVECTION TUESDAY AND WOULD EXPECT A SIMILAR SCENARIO TODAY. A COUPLE OF FEATURES MAY FOCUS ACTIVITY. FIRST THE DIFFUSE FRONT TO THE NORTH AND RESIDUAL MESOSCALE BOUNDARIES MAY ENHANCE CHANCES ACROSS CENTRAL MISSOURI INCLUDING THE LAKE OF THE OZARKS AND ROLLA AREAS. SECOND THE SHEAR AXIS OVER KANSAS MAY MIGRATE FAR ENOUGH EAST TO INCREASE CHANCES ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. INCREASED AMOUNT OF CONVECTIVE DEBRIS ASSOCIATED WITH THUNDERSTORM ACTIVITY MAY KEEP HIGHS A DEGREE OR TWO COOLER. THE REMNANTS OF THE SHEAR AXIS WILL PUSH EAST INTO THE AREA THURSDAY. THIS ALONG WITH LITTLE MODIFICATION TO THE EXISTING AIRMASS WILL SUPPORT AT LEAST ISOLATED CONVECTION THURSDAY AFTERNOON AND EVENING. JOPLIN HAS REACHED 100 DEGREES THE PAST 10 CONSECUTIVE DAYS BUT COULD FALL JUST SHORT TODAY. THE HEAT WAVE WILL PERSIST INTO THURSDAY WITH POTENTIAL OF COMPRESSIONAL WARMING AHEAD OF AN APPROACHING FRONT. HEAT INDEX VALUES WILL AGAIN BE NEAR 105 FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI WHERE A HEAT ADVISORY WILL CONTINUE INTO THURSDAY. LONG TERM (FRIDAY THROUGH TUESDAY)... A TRANSITION IN THE PATTERN STILL LOOKS LIKELY INTO THE WEEKEND. THE STRONG SUBTROPICAL RIDGE WILL FLATTEN AND SHIFT SOUTHEAST IN RESPONSE TO WESTERLIES AND A SERIES OF SHORTWAVES BREAKING THROUGH ACROSS THE NORTHERN TIER OF THE U.S. THIS WILL ALLOW A FRONT TO SAG SOUTH INTO THE REGION LATE THURSDAY INTO FRIDAY. STILL SOME QUESTION JUST HOW MUCH PROGRESS THE FRONT WILL MAKE...BUT IT APPEARS IT WILL BE CLOSE ENOUGH TO ENHANCE RAIN CHANCES ACROSS WEST CENTRAL MISSOURI THURSDAY NIGHT. THE CLOSE PROXIMITY OF THE FRONT...AND POSSIBILITY OF A GOOD SUBTROPICAL FEED WILL INCREASE RAINFALL POTENTIAL FRIDAY. CLOUDS AND INCREASED SHOWER COVERAGE WILL BRING SOME RELIEF FROM THE HEAT. THE FRONT WILL SLOWLY DROP THROUGH THE AREA SATURDAY AS THE FLOW ALOFT BECOMES MORE SOUTHWESTERLY. THIS MAY RESULT IN COUPLE OF DAYS OF DECENT RAIN CHANCES AND THE POTENTIAL OF SIGNIFICANT RAINFALL AMOUNTS. I HAVE INCREASED RAIN CHANCES A LITTLE FRIDAY INTO SATURDAY. WITH THE FRONT PROGGED TO MAKE ONLY SLOW PROGRESS... I INTRODUCED RAIN CHANCES TO FAR SOUTHERN MISSOURI SUNDAY. THE PASSAGE OF THE FRONT AND ASSOCIATED CLOUDS AND PRECIPITATION SHOULD BRING AN END TO THE PROLONGED HOT SPELL. MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES WILL CONTINUE EARLY NEXT WEEK. && .AVIATION... ISOLATED THUNDERSTORMS SHOULD REMAIN NORTH OF THE SPRINGFIELD AND JOPLIN AREAS THIS MORNING. HOWEVER SOME AREAS OF MVFR CONDITIONS IN LIGHT FOG MAY DEVELOP THIS MORNING AND PERSIST UNTIL 14Z (9 AM). VFR CONDITIONS WILL PREVAIL FROM MID MORNING INTO THIS EVENING. HOWEVER SCATTERED CUMULUS WILL FORM THIS AFTERNOON WITH BASES NEAR 5 THOUSAND FEET. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON AND CONTINUE INTO THE EVENING. && .SGF... MO...HEAT ADVISORY THROUGH THURSDAY NORTH & WEST OF THE OZARK PLATEAU. KS...HEAT ADVISORY THROUGH THURSDAY. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. HEAT INDICES BETWEEN 100 AND 105 DEGREES. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10 PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM. THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM. DISCUSSION: THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS. THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND HEAT INDEX VALUES OF 100 TO 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN EXCEEDING 100 DEGREES. ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0959 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LICKING MO WIND DAMAGE
08/26/03 TEXAS TREES DOWNED ALONG WITH
COMMERCIAL SIGNS
DESTROYED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM LA RUSSELL MO WIND DAMAGE
08/26/03 JASPER TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM APPLETON CITY MO WIND DAMAGE
08/26/03 ST.CLAIR TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM AVA MO .75 INCH HAIL
08/26/03 DOUGLAS REPORT RECEIVED AT 405
PM. REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0355 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0430 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS CAR PORT WAS RIPPED OFF A
HOUSE AND BLOWN INTO A
WALMART PARKING LOT WHERE
IT STRUCK A CAR AND
TOTALED IT OUT. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0432 PM 2 S POWELL MO WIND DAMAGE
08/26/03 MCDONALD NUMEROUS TREES DOWN.
REPORTED BY SHERIFFS
OFFICE.
0505 PM 3 N HIGHLANDVILLE MO .75 INCH HAIL
08/26/03 CHRISTIAN REPORTED BY PUBLIC.
0510 PM 3 W MOUNTAIN GROVE MO WIND DAMAGE
08/26/03 WRIGHT REPORTED BY PUBLIC.
0543 PM HIGHLANDVILLE MO WIND DAMAGE
08/26/03 CHRISTIAN TREE DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0600 PM SEYMOUR MO 1 INCH HAIL
08/26/03 WEBSTER REPORTED BY PUBLIC.
0624 PM NORTHVIEW MO .75 INCH HAIL
08/26/03 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0700 PM LICKING MO WIND DAMAGE
08/26/03 TEXAS TREES DOWNED ALONG WITH
COMMERCIAL SIGNS
DESTROYED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0700 PM STOTTS CITY MO WIND DAMAGE
08/26/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0726 PM 1 N CARTHAGE MO .88 INCH HAIL
08/26/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0727 PM COLLINS MO WIND DAMAGE
08/26/03 ST.CLAIR REPORTED BY .
0845 PM LA RUSSELL MO WIND DAMAGE
08/26/03 JASPER TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1045 PM APPLETON CITY MO WIND DAMAGE
08/26/03 ST.CLAIR TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 5 SW VERONA MO WIND DAMAGE
08/27/03 LAWRENCE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332559.